Thunderstorm Wind, Kent
- When
- May 27, 3:40 PM EST
- Where
- Kent County, Chestertown
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.217, -76.067
A severe thunderstorm knocked down a few trees in Kent County, mainly in and around Chestertown. Lightning from the same storm ignited a house fire within Chestertown.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a few trees in Kent County, mainly in and around Chestertown. Lightning from the same storm ignited a house fire within Chestertown. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 27, 2:54 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 354 PM EDT SUN MAY 27 2001 JUST ABOUT AS ADVERTISED...MARINE LAYER LEFT MOST OF AREA WITH BATCH OF RN THAT COVERED AREA YDA INTO ERLY TDA. H5 CLSD LO IS MOVG TWD THE NE AND WL MOV SLOWLY ACRS NY STA. MDLS INDICATE THAT THIS FEATURE WL WEAKEN AS IT DOES SO. MEANWHILE...S/W TROF THAT BROUGHT SOME SVR WX TO MDWEST YDA IS NOW IN OUR NECK OF THE WOODS. S/S HELPED TEMPS TO WARM THIS AFTN MOST AREAS AND PREVIOUS RN HAS HELPED ADD DWPTS TO AREA THUS MAKING AREA PRIME FOR TRW DVLPMNT AND SVR TRW STILL A GD PSBLTY. THIS FEATURE MOVS ON TNGT AND A BREAK SETS IN AS UP LO MOVS ACRS NY STA ON MON. MDLS HINT THAT ALL MSTR SWEPT OUT AND THUS WUD XPCT NOTHING ON THE HOLIDAY. HOWEVER...WL CONT A CHC FOR LT DAY AND ERLY NGT TIME RW/TRW. MON NGT. AFTER THAT MDLS SUGGEST THAT MAIN H5 UP LO PULLS INTO CANADA WITH A WEAKER EXTENSION TRYING TO DROP DOWN TWD NY STA. HAVE OPTED TO LEAVE PRECIP OUT OF FCST TUE ALL ZNS...THO THIS SYS CUD TRIGGER SOMETHING UP ACRS NRN ZNS. AFTER THAT FAIR WX THRU MIDWK UNTIL NXT SYS ARND FRI BRNGS CHC PRECIP. ON THE MARINE...NOTHING UP. WWA 297 AND 298 CONT FOR CWA--EXPIRATION TIME 7PM. .PHI...NONE. JWH
DEZ001-MDZ008-012-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071- 272100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1112 AM EDT SUN MAY 27 2001 ...SEVERE WEATHER POSSIBLE LATER THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED PART OF THE REGION IN A SLIGHT RISK AREA FOR SEVERE WEATHER LATER TODAY. AT THIS TIME...THE AREAS MOST LIKELY TO SEE ANY POSSIBLE SEVERE THUNDERSTORMS WILL BE ACROSS PENNSYLVANIA...NORTHERN DELAWARE...CECIL AND KENT COUNTIES MARYLAND AND ACROSS WESTERN AND NORTHERN SECTIONS OF NEW JERSEY. A LARGE AREA OF LOW PRESSURE HAS BEEN NEARLY STATIONARY ACROSS THE UPPER MIDWEST THE PAST FEW DAYS. THIS LOW WILL BEGIN TO DRIFT SLOWLY TOWARD THE EAST THIS AFTERNOON AND TONIGHT. AS IT DOES...A STRONG DISTURBANCE FROM THIS LOW WILL APPROACH THE AREA. THIS FEATURE DID PRODUCE SOME SEVERE WEATHER ACROSS THE CENTRAL MIDWEST ON SATURDAY...AND IS EXPECTED TO DO SO AGAIN LATE TODAY IN THE MID ATLANTIC REGION. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 58 MILES AN HOUR...THREE QUARTER INCH OR LARGER SIZE HAIL...AND IN SOME INSTANCES TORNADOES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. JWH
PAZ054-055-060>062-067>071-280115- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 110 PM EDT SUN MAY 27 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PARTS OF CENTRAL AND EASTERN PENNSYLVANIA. THE EASTERN PENNSYLVANIA COUNTIES IN THE WATCH AREA INCLUDE... CARBON...MONTGOMERY...BERKS...CHESTER...PHILADELPHIA...DELAWARE... NORTHAMPTON...BUCKS...LEHIGH...AND MONROE. SKIES ACROSS THE REGION HAVE BECOME PARTLY TO MOSTLY SUNNY AND THE ATMOSPHERE UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE TO THE NORTHEAST AT 30 TO 35 MPH. AT 115 PM...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED OVER THE CENTRAL PART OF PENNSYLVANIA. HOWEVER...ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP FARTHER EAST DURING THE AFTERNOON AND EVENING. SKYWARN SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH MAY CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADDITIONAL STATEMENTS WILL BE ISSUED AND WARNINGS MAY BE NEEDED OVER THE NEXT SEVERAL HOURS. FOR THE LATEST INFORMATION PLEASE TUNE TO THE NOAA WEATHER RADIO...OR THE NWS MT. HOLLY WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI EBERWINE
DEZ001-002-MDZ008-012-015-019-020-NJZ016>018-021-280145- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 138 PM EDT SUN MAY 27 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PARTS OF THE MIDDLE ATLANTIC STATES. THE COUNTIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE... IN NEW JERSEY... SALEM...CUMBERLAND...GLOUCESTER...AND CAMDEN AND INCLUDING THE WATERS OF THE UPPER DELAWARE BAY AND RIVER. IN DELAWARE... NEW CASTLE...AND KENT AND INCLUDING THE WATERS OF THE DELAWARE BAY. IN MARYLAND... CECIL...QUEEN ANNES...CAROLINE...KENT...AND TALBOT AND INCLUDING THE WATERS OF THE CHESAPEAKE BAY. SKIES ACROSS THE REGION HAVE BECOME PARTLY TO MOSTLY SUNNY AND THE ATMOSPHERE UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE TO THE NORTHEAST AT 30 TO 35 MPH. AT 145 PM...THUNDERSTORMS ARE INTENSIFYING OVER NORTHERN VIRGINIA AND WESTERN MARYLAND. THESE STORMS WILL BE MOVING EAST INTO AN INCREASINGLY UNSTABLE AIR MASS OVER THE NEXT SEVERAL HOURS. SKYWARN SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH MAY CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADDITIONAL STATEMENTS WILL BE ISSUED AND WARNINGS MAY BE NEEDED OVER THE NEXT SEVERAL HOURS. FOR THE LATEST INFORMATION PLEASE TUNE TO THE NOAA WEATHER RADIO...OR THE NWS MT. HOLLY WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI EBERWINE
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244847, 5244848.